Georgia, 2008

Damaging Wind in Georgia, August 7, 2008

August 7, 2008 · NWS CAE · 1 event in 1 county or zone

Scattered thunderstorms produced some wind damage and hail in the CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced some wind damage and hail in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 7, 5:07 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 7, 5:07 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT THU AUG 7 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT.
THE WEAKENING FRONT WILL LINGER NEAR THE REGION THROUGH FRIDAY AND
SHIFT JUST SOUTH OF THE AREA SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ACROSS THE AREA HAVE LOWERED
TEMPERATURES INTO THE 70S AND LOWER 80S AND AS A RESULT HAVE
LOWERED APPARENT TEMPERATURES INTO THE 80S. IT LOOKS LIKE APPARENT
TEMPERATURES WILL REMAIN IN THE 80S. SO CAE WILL ISSUE A QUICK
UPDATE TO CANCEL THE HEAT ADVY.

OTHERWISE...THERE ARE NO OTHER CHANGES TO THE WEATHER DISCUSSION.
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER THREAT LATE THIS
AFTERNOON AND TONIGHT. EXPECT NUMEROUS THUNDERSTORMS WILL DEVELOP
ASSOCIATED WITH CONVERGENCE ALONG THE SURFACE TROUGH IN THE AREA
AND APPROACHING COLD FRONT. STRONG HEATING PLUS THE APPROACH OF A
LEAD H5 SHORTWAVE TROUGH WILL HELP CAUSE MODERATE TO STRONG
INSTABILITY LATE THIS AFTERNOON AND EVENING. THIS INSTABILITY PLUS
VERY HEAVY RAIN AIDING DOWNDRAFTS SUPPORTS POSSIBLE SEVERE WIND
GUSTS WITH SOME OF THE THUNDERSTORMS. THE SEVERE THREAT APPEARS TO
BE AREAWIDE BECAUSE OF STRONGER SHEAR ASSOCIATED WITH THE MID-
LEVEL WIND MAXIMUM IN THE NORTH AND STRONGER INSTABILITY IN THE
SOUTH.

THE BEST CHANCE APPEARS TO BE THIS EVENING ASSOCIATED WITH THE
LEAD SHORTWAVE TROUGH AND FAVORABLE DIURNAL TIMING...BUT ANOTHER
SHORTWAVE TROUGH LATE AND CONTINUED CONVERGENCE ASSOCIATED WITH
THE FRONT MAY CAUSE ADDITIONAL THUNDERSTORMS LATE. POSSIBLE
TRAINING AND HIGH PRECIPITABLE WATER COULD CAUSE LOCALIZED
FLOODING. FLASH FLOOD GUIDANCE IS HIGH SO DID NOT ISSUE A FLOOD
WATCH. MOS POPS APPEAR TOO LOW TONIGHT BASED ON THE SURFACE
FEATURE AND UPPER-LEVEL TROUGH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
THE MODELS SHOW DRYING BEHIND THE MID-LEVEL SHORTWAVE TROUGH FOR
FRIDAY. HOWEVER...LINGERING SURFACE TROUGHING SUPPORTS KEEPING A
SMALL THUNDERSTORM CHANCE. LEANED TOWARD THE HIGHER MET MOS POPS.
THE NAM AND GFS SHOW THE TROUGH SHIFTING FARTHER SOUTH FOR SATURDAY
WITH CONTINUED LIMITED MOISTURE. THE THUNDERSTORM CHANCE APPEARS
VERY LOW. USED THE MET MOS FOR THE TEMPERATURE FORECAST BECAUSE IT
HAS VERIFIED BEST LATELY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS CONTINUES TO SHOW DEEPER MOISTURE REMAINING EAST AND SOUTH
OF THE FORECAST AREA SUNDAY THROUGH MONDAY...WITH AN INCREASE IN
MOISTURE TUESDAY. USED THE GFS ENSEMBLE MEANS FOR TEMPERATURES AND
POPS.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
SCATTERED CUMULUS DEVELOPING...WITH SOME SHRA DEVELOPMENT WEST OF
AGS/DNL CURRENTLY. WILL EXPECT SCT TSRA TO BEGIN DEVELOPING A
LATER THIS AFTERNOON. AT THIS TIME...WILL HANDLE WITH VCTS OR CB
CLOUD GROUP...AND AMEND LATER WHEN CONFIDENCE OF TSRA AFFECTING
TAF SITES WARRANTS. SOME OF THE TSRA COULD REACH SEVERE LIMITS
WITH STRONG WIND GUSTS. SH/TSRA ACTIVITY COULD LINGER WELL INTO
THE EVENING OR OVERNIGHT AS A FRONT MOVES THROUGH THE REGION. WITH
SOME CLOUDINESS EXPECTED OVERNIGHT...WILL NOT FORECAST SIGNIFICANT
FOG AT THIS TIME. DRIER AIR WILL BEGIN ENTERING OUR FORECAST AREA
FRIDAY BEHIND THE FRONT. THE SOUTHERN TIER OF OUR FA MAY STILL
HAVE A CHANCE OF TSRA FRIDAY AFTERNOON...MAINLY AGS/DNL/OGB...BUT
WOULD EXPECT THIS AFTER 18Z.

EXTENDED AVIATION OUTLOOK...DRIER AIR BEHIND THE FRONT IS EXPECTED
TO PRECLUDE ANY SIGNIFICANT CONVECTION SATURDAY AND SUNDAY.
INCREASING MOISTURE MAY ALLOW FOR DIURNAL TSRA MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 7, 2:24 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT THU AUG 7 2008

GAZ040-063>065-SCZ015-016-018-020>022-025>030-081930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
AIKEN-
324 PM EDT THU AUG 7 2008

...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

GAZ077-SCZ031-035>038-041-081930-
BURKE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
324 PM EDT THU AUG 7 2008

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS OCCURRED.

In the hours before

Local storm report, Aug 7, 2:42 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     3 SE BLACKSTOCK         34.53N 81.12W
08/07/2008                   FAIRFIELD          SC   UTILITY COMPANY

            TREES AND POWER LINES DOWN ABOUT 3 MILES SE OF
            BLACKSTOCK. TIME ESTIMATED BASED ON RADAR. REPORTED BY
            FAIRFIELD ELECTRIC.

&&

DCM
Local storm report, Aug 7, 4:05 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND DMG 12 SSW IRWIN            34.54N 80.92W
08/07/2008                   FAIRFIELD          SC   LAW ENFORCEMENT

            FAIRFIELD COUNTY SHERIFF OFFICE REPORTED TREES DOWN ON SC
            HWY 200 IN TOWN OF MITFORD AT 325 PM. HAIL ALSO REPORTED
            BUT SIZE UNKNOWN.

&&

TTH
Local storm report, Aug 7, 4:05 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     12 SSW IRWIN            34.54N 80.92W
08/07/2008                   FAIRFIELD          SC   LAW ENFORCEMENT

            FAIRFIELD COUNTY SHERIFF OFFICE REPORTED TREES DOWN ON SC
            HWY 200 IN TOWN OF MITFORD AT 325 PM. HAIL ALSO REPORTED
            BUT SIZE UNKNOWN.

&&

TTH
Local storm report, Aug 7, 4:07 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             CAMDEN                  34.26N 80.61W
08/07/2008  E0.75 INCH       KERSHAW            SC   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED PENNY SIZE HAIL IN THE TOWN OF
            CAMDEN.

0450 PM     HAIL             LUGOFF                  34.23N 80.68W
08/07/2008  E0.75 INCH       KERSHAW            SC   LAW ENFORCEMENT

            SHERIFF REPORTS PENNY SIZE HAIL IN LUGOFF.

&&

FPW
Local storm report, Aug 7, 4:18 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             11 SE CAMDEN            34.16N 80.46W
08/07/2008  E1.25 INCH       LEE                SC   LAW ENFORCEMENT

            LEE COUNTY SHERIFFS OFFICE REPORTED LARGE HAIL ON DUNCAN
            ROAD.

&&

FPW
Local storm report, Aug 7, 5:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     12 NNE OAKLAND          34.15N 80.43W
08/07/2008                   LEE                SC   LAW ENFORCEMENT

            TREES DOWN ON SPRINGHILL ROAD AND SHRIVERS POND ROAD.

0515 PM     TSTM WND DMG     11 NNE OAKLAND          34.13N 80.42W
08/07/2008                   LEE                SC   LAW ENFORCEMENT

            TREES REPORTED DOWN ACROSS REMBERT CHURCH ROAD.

0524 PM     TSTM WND DMG     7 SW BISHOPVILLE        34.15N 80.32W
08/07/2008                   LEE                SC   LAW ENFORCEMENT

            LEE COUNTY SHERIFFS OFFICE REPORTED TREES DOWN ON REDHILL
            ROAD.

&&

FPW

The radar

The Columbia radar (KCAE), 125 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
August 7, 5:15 PM EST to 5:25 PM EST
Where
Richmond County, Blythe to Hephzibah
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.280, -82.200

SKYWARN spotters reported trees down on hwy 88 and the 4900 block of Stoney Mill road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111784.